Utah, 2008

Winter Storm and Winter Weather in Utah, December 21 to 23, 2008

December 21 to 23, 2008 · NWS GJT · 6 events in 6 counties and zones

A strong low pressure system preceded by a deep and moist southwest flow brought a prolonged period of winter weather and widespread heavy snow to eastern Utah.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong low pressure system preceded by a deep and moist southwest flow brought a prolonged period of winter weather and widespread heavy snow to eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 21, 4:19 AM MST, 7 hours 41 minutes earlier.

Area forecast discussion, Dec 21, 4:19 AM MST, 7 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
419 AM MST SUN DEC 21 2008

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
UPPER LEVEL SHORTWAVE RIDGE WILL TRACK EAST OVER THE CENTRAL ROCKIES
TODAY. A FEW WEAK DISTURBANCES WILL TRAVEL THROUGH THE RIDGE AND
HELP INCREASE CLOUD COVER AND FORM A SHOWER OR TWO OVER THE
MOUNTAINS. STRONG CLOSED LOW WILL MOVE INLAND OVER THE PAC
NORTHWEST LATER TODAY AND MOVE EAST TOWARD THE ROCKIES. THE
FLOW ALOFT WILL TRANSITION TO SOUTHWESTERLY ESPECIALLY AT MTN TOP
LEVEL AND BRING ADDITIONAL MOISTURE INTO THE REGION. THE FIRST IN A
SERIES OF WAVES WILL SPAWN SHOWERS OVER THE MOUNTAINS LATE SUNDAY
NIGHT INTO EARLY MONDAY MORNING. A STRONGER WAVE AND ASSOCIATED JET
WILL ENHANCE PRECIPITATION THROUGH THE MORNING ON MONDAY. UPGRADED
THE WATCH FOR THE MOUNTAINS TO A WARNING STARTING MONDAY MORNING.
LEFT THE VALLEYS IN A WATCH AS SOME UNCERTAINTY WITH AMOUNTS OVER
THE SOUTHERN VALLEYS WITH LESS OF A SOUTHERLY COMPONENT TO THE WIND
THAN WOULD LIKE TO SEE. THE WAVES/JETS CONTINUE TO TRACK OVERHEAD
THROUGH MONDAY NIGHT AND INTO THE LONG TERM TIME FRAME. STRONGER
ENHANCEMENT IS INDICATED MONDAY NIGHT AS THE JET STRENGTHENS TO
NEAR 130 KTS AT 250 MB AND THE MAIN LOW DIGS SOUTH TOWARD THE FOUR
CORNERS. MOUNTAIN TOP WINDS SHIFT FROM SOUTHWESTERLY TO WESTERLY
MONDAY NIGHT WHICH WILL FOCUS INCREASED SNOWFALL OVER THE CENTRAL
AND NORTHERN MOUNTAINS AND ASSOCIATED VALLEYS. AN ASSOCIATED COLD
FRONT SLIDES OVER EASTERN UT AND WESTERN CO MONDAY EVENING AND OVER
THE CENTRAL PORTION OF THE CWA ORIENTED IN A WEST SOUTHWEST TO EAST
NORTHEAST DIRECTION. EXPECT SNOW ENHANCEMENT ALONG THIS LINE. LOW
TEMPERATURES WILL INCREASE TONIGHT WITH HIGH TEMPERATURES INCREASING
SLIGHTLY ON MONDAY.

.LONG TERM...TUESDAY THROUGH SATURDAY...

...WHITE CHRISTMAS A STRONG LIKELIHOOD AS A NEAR CONTINUOUS
STREAM OF STORMS PASS OVER THE REGION...

TROF PASSES THROUGH THE FORECAST AREA ON TUESDAY WITH SNOW
CONTINUING OVER THE AREA. HEAVIEST SNOW WILL REMAIN OVER THE
MOUNTAINS AND HIGH VALLEYS OF WESTERN COLORADO. BRIEF SHRTWV RIDGE
BUILDS IN TUESDAY EVENING...WITH PERIOD OF NW FLOW SETTING UP...
KEEPING SNOW GOING OVER FAVORED NW SLOPES...WHILE SHUTTING DOWN
OVER THE REMAINDER OF THE FCST AREA. THIS BREAK WILL BE SHORT-LIVED
AS YET ANOTHER STORM SLIDES IN BY WEDNESDAY AFTERNOON...PROMISING TO
HANG AROUND THROUGH FRIDAY. CONFIDENCE CONTINUES TO INCREASE THAT
MUCH OF THE FORECAST AREA WILL ACTUALLY SEE SNOW FALLING ON
CHRISTMAS MORNING WITH SEVERAL RIPPLES PASSING THROUGH IN WNW FLOW.
ANOTHER SHOT OF COLDER AIR ARRIVES WITH THE PASSING OF THE MAIN
TROF AXIS ON FRIDAY...WITH ANOTHER BRIEF BREAK SETTING UP INTO
FRIDAY NIGHT AND SATURDAY. TEMPS WILL REMAIN ON THE COLD SIDE THROUGH
THE PERIOD.

&&

.AVIATION...
EXPECT VFR CONDS ACROSS MUCH OF WESTERN COLORADO AND EASTERN UTAH
THROUGH THIS EVENING. A FEW SNOW SHOWERS OVER THE MOUNTAINS WILL DROP
VSBYS AND CIGS DOWN INTO THE MVFR THRESHOLD FOR BRIEF PERIODS TODAY.
 CONDITIONS AGAIN DETERIORATE OVER THE REGION BY MONDAY MORNING...
WITH WIDESPREAD SNOW MOVING BACK IN. THIS WILL BRING A RETURN TO
IFR CONDITIONS OVER MOST MOUNTAIN LOCALES AND HIGH VALLEYS...
WITH MVFR CONDS EXPECTED FOR THE LOWER VALLEYS...INCLUDING
KGJT AND KMTJ. EXPECT POOR CONDITIONS TO PERSIST OVER THE REGION
THROUGH TUESDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING MONDAY THROUGH MIDNIGHT TUESDAY
       NIGHT FOR THE WESTERN COLORADO MOUNTAINS...ZONES
       3/4/9/10/12/13/17/18/19.
      WINTER STORM WATCH MONDAY THROUGH MIDNIGHT TUESDAY NIGHT
       FOR THE FOUR CORNERS REGION...THE UPPER GUNNISON
       RIVER BASIN AND THE CENTRAL COLORADO RIVER BASIN...ZONES
       8/14/21/22/23.
.UT...WINTER STORM WARNING MONDAY THROUGH MIDNIGHT TUESDAY NIGHT
       FOR THE LA SAL AND ABAJO MOUNTAINS...ZONE 28.

SHORT TERM.....AS
LONG TERM......JDC
AVIATION.......JDC
Hazardous weather outlook, Dec 21, 5:45 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SUN DEC 21 2008

COZ001>014-017>023-UTZ022>025-027>029-221245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SUN DEC 21 2008

...WINTER STORM WARNINGS AND ADVISORIES FOR THE MOUNTAINS AND
HIGH VALLEYS OF WESTERN COLORADO AND EASTERN UTAH MONDAY
THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT
A FEW SNOW SHOWERS WILL FALL OVER THE MOUNTAINS OF EASTERN UTAH
AND WESTERN COLORADO TODAY AND TONIGHT...OTHERWISE DRY CONDITIONS
ARE EXPECTED.

PLEASE VISIT HTTP://WEATHER.GOV/GJT FOR THE LATEST WEATHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ACTIVE WINTER WEATHER WILL CONTINUE TO IMPACT THE REGION THROUGH
FRIDAY. ONE STORM WILL CONTINUE TO BRING WIDESPREAD SNOWFALL
TO THE MOUNTAINS AND HIGH VALLEYS OF EASTERN UTAH AND WESTERN
COLORADO MONDAY THROUGH TUESDAY.

A SECOND STORM WILL BRING MORE SNOWFALL TO THE REGION ON CHRISTMAS
EVE AND WILL THROUGH FRIDAY.

TRAVEL INTO THE HIGH COUNTRY WILL REMAIN HAZARDOUS. TRAVELERS CAN
EXPECT PERIODS OF LOW VISIBILITY AND ICY AND SNOWPACKED ROADS OVER
THE MOUNTAIN PASSES...AS WELL AS VERY COLD TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT...THOUGH SPOTTERS ARE
ENCOURAGED TO REPORT SNOW AMOUNTS.

AS/JDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
December 21, 12:00 PM MST to December 23, 12:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall of 5 to 7 inches occurred above the 8000 foot level while wind gusts of 20 to 30 mph produced blowing and drifting snow.

Winter Storm, La Sal & Abajo Mountains

When
December 21, 8:00 PM MST to December 23, 12:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall of 1 to 2 feet occurred above the 8000 foot level while frequent wind gusts of 30 to 40 mph produced blowing and drifting snow. A peak wind gust of 58 mph was recorded at the top of La Sal Mountain.

Winter Storm, Eastern Uinta Basin

When
December 22, 1:00 AM MST to 7:00 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Snowfall of 5 to 7 inches blanketed the area.

Winter Weather, Tavaputs Plateau

When
December 22, 1:00 AM MST to December 23, 5:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall of 5 to 8 inches occurred while wind gusts of 30 to 50 mph produced blowing and drifting snow.

Winter Weather, Southeast Utah

When
December 22, 4:00 AM MST to 10:00 AM MST
Where
Southeast Utah forecast zone
Reported by
Trained Spotter
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches occurred.

Winter Weather, Canyonlands / Natural Bridges

When
December 22, 4:00 AM MST to 10:00 AM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Trained Spotter
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Snowfall of 2 to 4 inches occurred.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144554, 144549, 144550, 144551, 144552, 144553.